Safety and Side Effects of Narcolepsy Medications

Some of the medications prescribed for narcolepsy have potential side effects. Stimulants can cause nervousness, headaches, insomnia, and mood changes. Stimulants have the potential for abuse, so they must be considered carefully. If you and your doctor decide they are the best choice, it’s important to take them exactly as prescribed in terms of timing and dosage. Stimulants may not be indicated for people who have cardiovascular disease.  

Antidepressants can cause weight gain, nausea, mood changes, sexual dysfunction, or blood pressure changes. People taking antidepressants should be aware of the potential for “rebound cataplexy” if they abruptly discontinue these medications. Sodium oxybate can cause nausea, sleepiness, and mood changes.

It’s important to discuss the dosage and timing with your doctor and keep your doctor informed about side effects. Take your medications exactly as prescribed and if you have any hesitations or concerns, bring these up with your doctor. It is important for patients to completely read the package insert and ask the health care provider questions if they do not understand.

The goal is to take medications that improve your symptoms and make you feel better and more productive, with the fewest side effects. This can take time and may require adjusting medications and trying new ones until you and your doctor find the right combination. Talk to your doctor before you abruptly stop taking a medication, as there can be rebound and withdrawal effects.